Increased risk of rhabdomyolysis with combined use of sodium fusidate and HMG-CoA reductase inhibitors

LEO Pharma Inc. has issued a "Dear Pharmacist" letter regarding a potentially serious drug interaction between Fucidin®  tablets and "statins" (HMG CoA-reductase inhibitors). Concurrent use of both medications can increase plasma concentrations of both drugs that may result in elevated creatine kinase levels. This could leak to pain, muscle weakness and rhabdomyolysis. Fucidin® inhibits CYP3A4. This could cause the statin level to increase and cause myocellular damage.


The company has received 49 cases of rhabdomyolysis or its associated symptoms from worldwide post-marketing surveillance repoorts through September 2008. None of these cases occurred in Canada.


If a patient has been prescribed both of these medications, they should consult their physician or pharmacist regarding therapy.